Maryland, 2010

Tornado and Hail in Maryland, August 12, 2010

August 12, 2010 · NWS LWX · 31 events in 5 counties and zones

A backdoor cold front stalled out over the region on the 12th while and upper-level disturbance passed through the area. A hot and humid air mass ahead of the cold front produced moderate amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$139,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A backdoor cold front stalled out over the region on the 12th while and upper-level disturbance passed through the area. A hot and humid air mass ahead of the cold front produced moderate amounts of instability. Some thunderstorms that developed were able to produce damaging wind and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:31 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 2:31 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 AM EDT THU AUG 12 2010

.SYNOPSIS...

A BACKDOOR COLD FRONT WILL CROSS THE REGION TODAY INTO TONIGHT...
BRINGING SHOWERS AND THUNDERSTORMS. ONSHORE FLOW WILL PERSIST
BEHIND THE BOUNDARY FOR FRIDAY THROUGH THE WEEKEND. ANOTHER COLD
FRONT WILL APPROACH FROM THE WEST EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...

03Z SFC ANLYS SHOWED BACKDOOR FNT ALONG THE PTMC XTNDG INTO SW PA.
UP TO 2 AM CNVCTN HAS BEEN RESTRICTED TO THE PIT CWA...BUT NOW A
FEW ISOLD CELLS ARE BRKG OUT FM BALT NW ACROSS CARROLL CNTY. WE'LL
KEEP OUR EYES ON THESE.

I'M IN A BIT OF A MENTAL QUANDRY REGARDING TDA'S FCST...IN THAT
ALL SIGNS POINT TOWARD SOMEWHAT OF A DAMMING SET UP BUT I'VE NEVER
SEEN ONE AFTR A LENGTHY PD OF INTENSE HTG AND OCEAN/BAY WATERS SO
WARM. FOREMENTIONED BNDRY WL RMN OVR THE CWA TDA...INCRSG CLD CVR
OVR WHAT HAS BEEN XPRNCD RECENTLY...AND LOW LVL FLOW WL BE OUT OF
THE E. BLV SKIES WL BE IN THE BKN RANGE E OF THE MTNS...PERHAPS
SCT/BKN W OF THE BLUE RDG. TEMPS WL BE IN THE U80S MUCH OF THE CWA
TDA AS OPPOSED TO THE MU90S WE'VE BEEN SEEING...PERHAPS THE REALLY HIGH
HEAT IS COMING TO AN END?

AREA E OF THE BLU RDG TO THE PTMC IS OUTLOOKED IN SLT RISK TDA.
BLV IF TSTMS CAPABLE OF REACHING SVR LIMITS ARE TO FORM IT WL BE
ON THE WRN PERIPHERY WHERE DIFFERENTIAL HTG WL PLAY A ROLE IN
CNVCTV DVLPMNT AND THEN TRACKING E. 00Z IAD SNDG SHOWS A SLT
MOISTURE INCRS OVR 24 HRS PRVS...AND A FURTHER INCRS IS XPCTD TDA.
HVY RAINERS/WET DOWNBURSTS MOST LKLY THREATS.

&&

.SHORT TERM /TONIGHT/...

BNDRY WL RMN OVR THE AREA TNGT. M CLDY SKIES. CHCS OF EVE CNVCTN
SHOULD GIVE WAY TO A STABILIZATION AFTR MDNGT...LOSING CHC OF T. E
OF THE MTNS LO LVL ERLY FLOW WL PERSIST PROVIDING THAT STABILIZING
EFFECT. LOW TEMPS IN LM70S IN CITIES/ALONG BAY TO M60S IN THE
HIGHLANDS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

A BACKDOOR COLD FRONT WILL STALL OUT TO OUR SOUTH AND WEST ON FRIDAY
WHILE SURFACE HIGH BUILDS OVER NEW ENGLAND. AN ONSHORE FLOW WILL
PUMP IN MOISTURE FROM THE ATLANTIC...RESULTING IN MORE CLOUDS ALONG
WITH COOLER CONDITIONS. HOWEVER...IT WILL REMAIN HUMID WITH MOISTURE
MOVING IN OFF THE OCEAN. SCATTERED SHOWERS ARE POSSIBLE DUE TO THE
ONSHORE FLOW. SCATTERED T-STORMS ARE ALSO POSSIBLE ACROSS CENTRAL
VIRGINIA AS WELL AS LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS WHERE
THERE WILL BE MORE INSTABILITY FURTHER AWAY FROM THE SURFACE HIGH.

HIGH PRESSURE OFF THE NEW ENGLAND COAST WILL CONTINUE TO PROVIDE AN
ONSHORE FLOW THROUGH THE WEEKEND. SCATTERED SHOWERS/T-STORMS ARE
POSSIBLE DURING THIS TIME...ESPECIALLY ACROSS CENTRAL VIRGINIA INTO
THE POTOMAC HIGHLANDS FURTHER AWAY FROM THE SURFACE HIGH.

THE SURFACE HIGH WILL SHIFT EAST EARLY NEXT WEEK AS A TROUGH OF LOW
PRESSURE OVER THE GREAT LAKES SHIFTS TOWARD NEW ENGLAND. THE COLD
FRONT ASSOCIATED WITH THE TROUGH WILL APPROACH THE REGION FROM THE
WEST...BUT IT WILL LIKELY STALL OUT OVER THE MID-ATLANTIC THROUGH
THE MIDDLE PORTION OF THE WEEK...BRINGING UNSETTLED CONDITIONS.

&&

.AVIATION /TODAY THROUGH MONDAY/...

VFR CONDS XPCTD DURG THE DAY...ALTHO TSTMS WL BE PSBL...ESPECIALLY
AT MRB/IAD/DCA//BWI THIS AFTN. CIGS WL BE ON THE DCRS THIS
EVE..PRBLY DROPPING INTO THE MVFR RANGE.

A BACKDOOR BOUNDARY WILL STALL OUT TO OUR SOUTH AND WEST FRIDAY. AN
ONSHORE FLOW WILL BRING SUBVFR CIGS ALONG WITH THE CHANCE FOR
SHOWERS AND THUNDERSTORMS.

AN ONSHORE FLOW WILL PERSIST THROUGH THE WEEKEND. THE BEST CHANCE
FOR CONVECTION WILL BE ACROSS THE WESTERN TERMINALS. A COLD FRONT
WILL APPROACH THE TERMINALS EARLY NEXT WEEK...BRINGING A BETTER
CHANCE FOR CONVECTION.

&&

.MARINE...

ERLY FLOW OVR THE WATERS TDA/TNGT. GUSTS INTO MU TEENS PSBL THIS
AFTN ON THE BAY.

HAVE ISSUED A SMALL CRAFT ADVISORY FOR THE CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC FRIDAY AFTERNOON AND EVENING. EASTERLY WINDS WILL GUST
AROUND 20 KNOTS. THE GRADIENT WILL WEAKEN SOME FOR SATURDAY AND
SUNDAY...BUT AN ONSHORE FLOW WILL PERSIST.

SCATTERED SHOWERS ARE POSSIBLE FRIDAY WITH PLENTY OF MOISTURE MOVING
IN FROM THE ATLANTIC.

A COLD FRONT WILL APPROACH THE WATERS EARLY NEXT WEEK...BRINGING A
BETTER CHANCE FOR SHOWERS AND T-STORMS.

&&

.COASTAL FLOODING...

A PERSISTENT ONSHORE FLOW WILL DEVELOP BEHIND A BACKDOOR BOUNDARY
FRIDAY THROUGH THE WEEKEND. THIS WILL CAUSE TIDAL ANOMALIES TO
INCREASE DURING THIS TIME. TIDAL ANOMALIES AROUND ONE TO TWO FEET
ABOVE NORMAL ARE POSSIBLE DUE TO THE PERSISTENT ONSHORE FLOW THAT IS
EXPECTED. THIS MAY CAUSE WATER LEVELS TO REACH THRESHOLDS FOR MINOR
COASTAL FLOODING NEAR TIMES OF HIGH TIDE ALONG THE WESTERN SHORE OF
THE CHESAPEAKE BAY AS WELL AS THE TIDAL POTOMAC RIVER.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM FRIDAY TO MIDNIGHT EDT FRIDAY
     NIGHT FOR ANZ530>534-537>543.

&&

PRODUCTS...WOODY!/BJL
Hazardous weather outlook, Aug 12, 2:52 AM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 AM EDT THU AUG 12 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
130000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
352 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF INCREASING LOW-LEVEL MOISTURE...MODEST
INSTABILITY AND AN APPROACHING UPPER-LEVEL DISTURBANCE WILL RESULT
IN THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND TORRENTIAL RAIN. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ACROSS THE SOUTHERN AND WESTERN SUBURBS OF
WASHINGTON DC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER FRIDAY AFTERNOON
AND EVENING.

A PERSISTENT ONSHORE FLOW IS EXPECTED BEHIND A BACKDOOR COLD FRONT
FRIDAY THROUGH THE WEEKEND. THE ONSHORE FLOW WILL LEAD TO
INCREASED TIDAL ANOMALIES WHICH MAY CAUSE MINOR COASTAL FLOODING
NEAR TIMES OF HIGH TIDE ACROSS THE TIDAL POTOMAC RIVER AND THE
WESTERN SHORE OF THE CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-130000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
352 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF INCREASING LOW-LEVEL MOISTURE...MODEST
INSTABILITY AND AN APPROACHING UPPER-LEVEL DISTURBANCE WILL RESULT
IN THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
August 12, 4:47 AM EST
Where
Frederick County, 2.08 mi ENE of Braddock Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.446, -77.467

A tree was down along Old Receiver Road.

Thunderstorm Wind, Frederick

When
August 12, 5:04 AM EST
Where
Frederick County, 1.14 mi NE of Reels Mill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.381, -77.364

A tree was down along Reichs Ford Road.

Thunderstorm Wind, Montgomery

When
August 12, 5:15 AM EST
Where
Montgomery County, 1.02 mi S of Purdum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
39.265, -77.232

Several eight inch tree limbs were down due to thunderstorm winds near Damascus.

Thunderstorm Wind, Frederick

When
August 12, 5:22 AM EST
Where
Frederick County, 1.47 mi S of Monrovia
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.349, -77.274

Structures were damaged at a drag racing facility near Green Valley.

Thunderstorm Wind, Frederick

When
August 12, 5:22 AM EST
Where
Frederick County, 2.91 mi WSW of Fountain Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.309, -77.298

Numerous trees were down along Routes 80 and 75.

Thunderstorm Wind, Frederick

When
August 12, 5:24 AM EST
Where
Frederick County, Urbana
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.330, -77.350

Trees were down near Urbana.

Thunderstorm Wind, Montgomery

When
August 12, 5:25 AM EST
Where
Montgomery County, 0.31 mi WSW of Damascus
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.278, -77.205

A wind gust of 60 mph was estimated by a National Weather Service employee near Damascus.

Thunderstorm Wind, Montgomery

When
August 12, 5:53 AM EST
Where
Montgomery County, 1.27 mi WNW of Montgomery Vlg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.180, -77.200

A wind gust of 58 mph was measured at Montgomery Village.

Thunderstorm Wind, Montgomery

When
August 12, 5:55 AM EST
Where
Montgomery County, 0.94 mi SE of Clopper
Measured
66 kt (76 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.141, -77.217

A tree fell into the Garden Apartments. The tree was eighty feet tall.

Thunderstorm Wind, Montgomery

When
August 12, 5:58 AM EST
Where
Montgomery County, 0.93 mi NNW of Gaithersburg
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.143, -77.205

Numerous trees and branches were down, including a snapped large Oak Tree and an uprooted Pine Tree.

Thunderstorm Wind, Montgomery

When
August 12, 6:00 AM EST
Where
Montgomery County, 0.72 mi NNE of Gaithersburg
Measured
78 kt (90 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
39.140, -77.197

Widespread damage to trees was reported in the vicinity of Old Towne Avenue in Gaithersburg.

Thunderstorm Wind, Montgomery

When
August 12, 6:05 AM EST
Where
Montgomery County, 1.02 mi SW of Spencerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.111, -76.985

Small trees were down near Spencerville.

Hail, Montgomery

When
August 12, 6:15 AM EST
Where
Montgomery County, 0.35 mi SE of Wheaton Hills
Measured
1 in hail
Reported by
Public
Coordinates
39.066, -77.046

Quarter size hail was reported near Glenmont.

Thunderstorm Wind, Montgomery

When
August 12, 6:22 AM EST
Where
Montgomery County, 0.61 mi N of White Oak
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.039, -76.999

Tree damage was reported between Northwest Drive and Prelude Drive along US-29.

Thunderstorm Wind, Prince George'S

When
August 12, 7:09 AM EST
Where
Prince George'S County, 2.55 mi SSE of Meadows
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.786, -76.832

Large sections of trees were blown down and shutters were blown off from a residence near Andrews Airforce Base.

Hail, Prince George'S

When
August 12, 7:09 AM EST
Where
Prince George'S County, 2.55 mi SSE of Meadows
Measured
1.75 in hail
Reported by
Public
Coordinates
38.786, -76.832

Golf ball size hail was reported near Andrews Airforce Base.

Thunderstorm Wind, Prince George'S

When
August 12, 7:21 AM EST
Where
Prince George'S County, 1.56 mi WSW of Ashbox
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.659, -76.825

Large limbs were blown down just off of Cedarville Road.

Thunderstorm Wind, Prince George'S

When
August 12, 7:25 AM EST
Where
Prince George'S County, 0.25 mi ENE of Ashbox
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.671, -76.796

A large limb was blown down on Brandywine Road.

Thunderstorm Wind, Washington

When
August 12, 3:21 PM EST
Where
Washington County, 0.69 mi S of (Hgr)hagerstown Rgnl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.710, -77.730

A wind gust of 50 knots was reported at the Hagerstown Airport.

Thunderstorm Wind, Frederick

When
August 12, 3:47 PM EST
Where
Frederick County, 2.14 mi NNE of Johnsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.558, -77.213

Large limbs were down along Beaver Dam Road.

Thunderstorm Wind, Carroll

When
August 12, 3:47 PM EST
Where
Carroll County, 0.71 mi NNW of Keymar
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.610, -77.235

Trees and wires were down near Keymar.

Thunderstorm Wind, Carroll

When
August 12, 3:48 PM EST
Where
Carroll County, 0.13 mi ESE of Bark Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.579, -77.148

Trees and wires were down anear Linwood.

Thunderstorm Wind, Frederick

When
August 12, 3:50 PM EST
Where
Frederick County, 1.55 mi ENE of Unionville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.492, -77.155

Several trees and wires were down. Most of the trees were six inches in diameter.

Thunderstorm Wind, Carroll

When
August 12, 3:50 PM EST
Where
Carroll County, 0.5 mi SE of Mc Kinstrys
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.545, -77.163

Trees and wires were down anear Linwood.

Thunderstorm Wind, Carroll

When
August 12, 3:52 PM EST
Where
Carroll County, 1.93 mi WSW of New Windsor
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.536, -77.132

Several trees and wires were down near New Windsor.

Thunderstorm Wind, Frederick

When
August 12, 3:58 PM EST
Where
Frederick County, 0.48 mi SW of Unionville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.475, -77.186

Trees were down in Unionville.

Tornado, Frederick

When
August 12, 4:03 PM EST to 4:04 PM EST
Where
Frederick County, 2.75 mi S of Unionville to 2.51 mi S of Unionville
Rating
EF0
Path length
0.24 mi
Path width
440 yd
Property damage
$15,000
Reported by
NWS Employee
Coordinates
39.440, -77.184

Numerous trees were uprooted and large limbs were snapped. The damage to trees and debris showed a convergent and weakly rotational pattern which suggests there was a weak tornado near and just north of Westvale Court.

Thunderstorm Wind, Frederick

When
August 12, 4:13 PM EST
Where
Frederick County, 2.35 mi E of New London
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.416, -77.206

Smaller branches were blown down due to thunderstorm winds. A flag pole was bent at its base on Charles Drive.

Thunderstorm Wind, Frederick

When
August 12, 4:13 PM EST
Where
Frederick County, 2.32 mi E of New London
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.414, -77.207

A tree was down on Old Annapolis Road near Charles Drive.

Thunderstorm Wind, Frederick

When
August 12, 4:14 PM EST
Where
Frederick County, 1.27 mi NE of Plane Number Four
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.393, -77.183

Numerous large trees were blown down along and across Woodville Road and also near the intersection of Woodville Road and Old Annapolis Road.

Thunderstorm Wind, Frederick

When
August 12, 4:15 PM EST
Where
Frederick County, 1.69 mi NNE of Plane Number Four
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.404, -77.192

Several trees were topped in thunderstorm winds along Amys Terrace.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyThe tornado archive for Maryland, 2010Warnings in Maryland, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257027, 257029, 255379, 255376, 255378, 257030, 255373, 255385, 255386, 255387, 255388, 257031, 255393, 255389, 255390, 255394, 255391, 255392, 257032, 257007, 257016, 257018, 257008, 257017, 257019, 257009, 257038, 257012, 257014, 257010, 257015.